Monopoly--Allopathic Archives

Even Safest Drugs Can Kill

[ Monopoly--Allopathic Archive ]
[ Main Archives Page ] [ Glossary/Index ]
[ FAQ ] [ Recommended Books ] [ Bulletin Board ]
   Search this site!
 
        

Even Safest Drugs Can Kill

Posted by B.B. on September 29, 2002 at 09:35:05:

Hi, Walt

Here's an article which I felt might interest some of the board participants.

Even Safest Drugs Can Kill

By Daniel DeNoon
WebMD Medical News Reviewed By Brunilda Nazario, MD


Sept. 18, 2002 -- Do you take two different cold remedies at the same time? If one dose of Tylenol doesn't make a child's fever go away, do you give her another? If so, you may be risking the rare but possibly fatal toxic effects of acetaminophen.


The over-the-counter headache and fever remedy is one of the safest drugs on earth. Yet every year, accidental overdoses lead to tragedy. Now the FDA has asked a panel of experts to target the issue. Their mission: to make people think twice before taking their medicines.


"Over-the-counter drugs are still drugs. They have to be very safe to be sold over the counter, but there is no such thing as a totally safe drug," John Jenkins, MD, director of the FDA's office of new drugs, tells WebMD. "We continue to believe these products are safe and effective and should be available over the counter. We just want to improve their safety."


The panel's two-day meeting this week eventually will result in new FDA rules for product labeling. It's also likely that the FDA will begin patient- and doctor-education programs to fight misuse of popular headache and fever medicines. These include acetaminophen as well as aspirin, ibuprofen, and other NSAIDs (non-steroidal anti-inflammatory drugs).


"The focus of the meeting is on ways we can further warn consumers about maximum daily dosing and about how important it is not to exceed the recommended daily dose," Jenkins says. "We also want to identify groups of people we need to warn when they are using the products. [We need to] get consumers to read the container label and to be aware of the ingredients in the medicines they take. It's part of our overall strategy of educating consumers to make wise choices."


The biggest issue is that even a relatively small overdose of acetaminophen can cause fatal liver damage. This is a particular problem for small children, says Karen Plaisance, PharmD, an associate professor at the University of Maryland School of Pharmacy, Baltimore. Plaisance recently published a report on acetaminophen and NSAID safety.


"There are thousands and thousands and thousands of kids who receive acetaminophen without any problem," Plaisance tells WebMD. "We came up with about 50 children who got into problems. But the sad thing is these children just had a fever. They were just getting something to make them more comfortable, and about half of them died."


Another issue is that drug-store shelves are bursting with products that contain acetaminophen. Each of these remedies is safe by itself. But people who take more than one product at a time may unknowingly get an overdose.


Normally, the body gets rid of acetaminophen through the liver. When a person takes too big a dose of the drug, this pathway gets clogged up. Even then, most people are OK because a backup system carries off the excess drug. But when this backup system isn't working right -- during acute viral infections, for example, or when a person is malnourished -- it's a big problem. Acetaminophen that stays too long in the body gets broken down into dangerous components that stick to liver cells and kill them. This can be fatal.


Most people who take too much acetaminophen -- or who give too much to their children -- do so unknowingly, by accident. Common mistakes:


When an infant gets a fever, parents may be out of the acetaminophen drops made for infants. They may substitute a product made for older children -- and give the baby an overdose.
Parents may expect a fever to go away completely after giving a child a dose of acetaminophen. When it doesn't -- as is often the case -- they may give the child another dose too soon. The result: overdose.
Adults may take different over-the-counter medicines for different cold or flu symptoms. Each product may contain a maximum or near-maximum dose of acetaminophen.
The doctor may prescribe a pain medication that contains acetaminophen. The patient may take this medicine together with an over-the-counter remedy that is also chock-full of acetaminophen.

These kinds of overdoses, continued for several days, can lead to liver damage.


"We want to really look at how we can further enhance the safety of these products by proper warnings and labeling," Jenkins says. "It is a risk-management focus."

www.webmd.com





Re: Even Safest Drugs Can Kill (Archive in monopoly.)

Posted by Walt Stoll on September 30, 2002 at 07:30:04:

In Reply to: Even Safest Drugs Can Kill posted by B.B. on September 29, 2002 at 09:35:05:

Thanks, B.B.

It is certain that the public, AND the profession, need a much greater appreciation of the dangers of ALL drugs & especially their combinations.

Namaste`

Walt

Follow Ups:


[ Monopoly--Allopathic Archive ]
[ Main Archives Page ] [ Glossary/Index ]
[ FAQ ] [ Recommended Books ] [ Bulletin Board ]
   Search this site!